To the Editor:—
I believe that the case of hepatotoxicity after desflurane anesthesia in a 15-month-old child with Mobius syndrome after previous exposure to isoflurane,1reported by Drs. Côté and Bouchard, is not a case of desflurane-induced but acetaminophen-induced hepatotoxicity. Drs. Côté and Bouchard ignored that liver enzyme levels were too high for desflurane-induced hepatotoxicity, that the serum level of acetaminophen on the second postoperative day after multiple doses was high enough to induce hepatotoxicity, and that omeprazole is an inducer of the cytochrome P-450 enzymes (CYPs) CYP 1A2 and CYP 3A4, which increase oxidative metabolism of acetaminophen. They also ignored that cisapride increases the bioavailability of acetaminophen by inhibiting its glucuronidation in humans.
Cases of hepatotoxicity after isoflurane, enflurane, and desflurane anesthesia in the previous reports provided by Drs. Côté and Bouchard for references had increased liver enzymes, such as alanine aminotransferase and aspartate aminotransferase, and bilirubin, but none of the cases had a serum level of alanine aminotransferase or aspartate aminotransferase higher than 3,000 U/l, except one case in which the sample was taken after cardiac arrest.2The increased bilirubin level and jaundice were prominent in those cases. On the contrary, acute acetaminophen hepatotoxicity is characterized by marked increases in the aminotransferases, usually more than 3,000 U/l,3the bilirubin level is somewhat inconsistent in the correlation of degree of its increase to hepatic damage, and the onset of jaundice is delayed.4Therefore, the clinical feature seems to be acetaminophen toxicity.
The half-life of acetaminophen in healthy volunteers given high therapeutic doses is approximately 2 h. The half-life of acetaminophen in patients with hepatotoxicity is in excess of 4 h.3Single plasma levels of acetaminophen are not as reliable as plasma half-life. However, single plasma levels may be used with a Rumack–Matthew acetaminophen nomogram (fig. 1) as a rough prognostic guide.3,4In case of multiple doses of acetaminophen, the number of days from first ingestion for overdose and number of hours from last administration for therapeutic use (this information was not provided in the case report by Drs. Côté and Bouchard) should be taken into consideration when a single plasma level of acetaminophen is evaluated for possible toxicity. In a child who developed severe hepatotoxicity necessitating liver transplantation, the plasma level of acetaminophen was reported to be 66 μm on admission to the emergency department 3 days after first ingestion of multiple overdoses of acetaminophen, which had been taken for 2 days.5In another pediatric patient, who developed hepatotoxicity with stage 2 encephalopathy, the plasma level of acetaminophen was 152 μm on admission 2 days after first ingestion of multiple overdoses of acetaminophen, which had been taken for 1 day.5In the case report by Drs. Côté and Bouchard, the plasma level of acetaminophen of 210 μm on the second postoperative day after multiple therapeutic doses was very high and high enough to induce hepatotoxicity, and their statement that “the acetaminophen level was in the therapeutic range” was not correct. Acetaminophen is excreted rapidly, even in patients with liver damage. If the plasma acetaminophen level is maintained in the therapeutic range (as Drs. Côté and Bouchard reported) of 210 μm for more than 18 h (as shown in fig. 1), almost all patients will develop hepatotoxicity. For acetaminophen, there is no such thing as a therapeutic range of plasma level.
More than 90% of acetaminophen in the body is metabolized by way of conjugation, two thirds through glucuronidation and one third through sulfation.6Approximately 5–9% undergoes oxidative conversion by CYPs (CYP1A2, CYP2E1, CYP3A4) to the toxic metabolite N -acetyl-p-benzoquinone imine (NAPQI).7CYP2E1 is the major source of NAPQI, with less contribution from CYP1A2 and CYP3A4. NAPQI is rapidly metabolized by conjugation with glutathione, forming a nontoxic acetaminophen–glutathione conjugate.8The degree of hepatic toxicity correlates with the activity of the metabolic pathway and glutathione availability. Overdoses of acetaminophen lead to the saturation of the glucuronidation and sulfation pathways, shunting more acetaminophen into the CYP system. The increased metabolism of acetaminophen by the CYP system increases the production of NAPQI. Glutathione stores within the liver are limited and will be depleted in an attempt to metabolize the increased NAPQI, and then NAPQI will accumulate, leading to hepatotoxicity.9Cisapride has been shown to inhibit conjugation of acetaminophen via glucuronidation without affecting conjugation via sulfation.10The coadministration of acetaminophen with cisapride can reduce acetaminophen glucuronide conjugate concentration and increase the availability of acetaminophen into the CYP system. Therefore, cisapride may be able to lead hepatotoxicity at therapeutic doses of acetaminophen. In addition, there is evidence that induction of CYPs other than CYP2E1, such as CYP1A2 and CYP3A4, can increase oxidative metabolism of acetaminophen, leading to hepatotoxicity at therapeutic dosages.11,12Although omeprazole has been shown to be a strong inducer of CYP1A2 and a weak inducer of CYP3A4,12omeprazole does not increase oxidative metabolism at therapeutic doses of acetaminophen.13However, at overdoses of acetaminophen, the inducers could augment the hepatotoxic effect.14It is most likely that the combination of cisapride and omeprazole in the case reported by Drs. Côté and Bouchard contributed to decreased conjugation via glucuronidation and increased oxidative metabolism of acetaminophen, leading to hepatotoxicity in the presence of acetaminophen overdose.
The absence of any problem with the liver after an eye procedure during total intravenous anesthesia 7 months later does not support the notion that the previous event was desflurane-induced hepatotoxicity. Possible explanations for the absence of hepatotoxicity after the eye surgery despite the use of acetaminophen for pain control (which I assume they used) include the cessation of omeprazole and cisapride medication after successful Nissen fundoplication and the use of a much smaller dosage of acetaminophen after the eye surgery.
The case reported by Drs. Côté and Bouchard might be a case of desflurane-induced hepatotoxicity. However, based on the case report they described, it is a case of acetaminophen-induced hepatotoxicity.
New York Medical College, Valhalla, New York. firstname.lastname@example.org